South Carolina, 2011

Damaging Winds in South Carolina, September 28, 2011

September 28, 2011 · NWS CHS · 3 events in 2 counties and zones

A trough of low pressure in combination with the sea breeze in a moderately unstable airmass, resulted in scattered thunderstorm development across southern South Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A trough of low pressure in combination with the sea breeze in a moderately unstable airmass, resulted in scattered thunderstorm development across southern South Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 28, 3:14 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 28, 3:14 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
414 PM EDT WED SEP 28 2011

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL MOVE OFFSHORE LATE TONIGHT INTO EARLY
SATURDAY...WITH A STRONG COLD FRONT THEN EXPECTED TO MOVE THROUGH
FRIDAY AFTERNOON AND EVENING. HIGH PRESSURE WILL THEN PROVIDE A
COOLER AND DRIER AIR MASS THIS WEEKEND INTO NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
CONVECTION HAS INITIATED AND MAINLY FAVORS AREAS CLOSER TO THE SC
MIDLANDS AND THE NE CORNER OF THE FORECAST AREA ACROSS EASTERN
CHARLESTON COUNTY. I HAVE ADJUSTED POPS ACCORDINGLY AND HAVE THE
HIGHEST POPS FURTHER INLAND ACROSS THE SC ZONES CLOSEST TO THE
ONGOING STORM ACTIVITY. THE BOUNDARY THAT HAS REMAINED DRAPED
ACROSS THE DEEP SOUTH...WESTERN CAROLINAS...AND NE INTO THE
CENTRAL PA HAS FINALLY STARTED TO PUSH EASTWARD THIS AFTERNOON.
DEWPOINTS ARE NOW IN THE 50S ACROSS N GA AND THE UPSTATE AND THIS
DRIER AIR WILL CONTINUE TO WORK ITS WAY INTO THE REGION THROUGH
THE OVERNIGHT. THE LARGE CLOSED UPPER LOW POSITIONED NW OF THE
FORECAST AREA HAS SHOWN SOME EASTWARD DRIFT THE LAST FEW HOURS AND
WILL CONTINUE TO MOVE EASTWARD THROUGH THURSDAY MORNING AS A SHARP
H5 TROF DIVES ACROSS THE N PLAINS AND UPPER MIDWEST. THIS WILL
HELP DRIVE THE SURFACE MOISTURE BOUNDARY/WEAK SURFACE TROF
OFFSHORE THROUGH THURSDAY MORNING. I THINK THE MAIN ACTION FROM A
POP STANDPOINT WILL BE THE SHOWERS AND STORMS THAT ARE GOING ON
NOW. AN AREA OF PRECIP AND THUNDERSTORMS CURRENTLY OVER THE GULF
COAST LOOKS LIKE IT WILL REMAIN SOUTH OF THE FORECAST AREA AS IT
MOVES EASTWARD ACROSS N FL THROUGH THURSDAY MORNING. WILL FEATURE
JUST SLIGHT CHANCE TO CHANCE POPS FOR THROUGH THE
EVENING...SHIFTING OFFSHORE THROUGH THURSDAY MORNING. ONE MORE
MILD NIGHT ON TAP WITH UPPER 60S TO NEAR 70 NEAR THE BEACHES...AND
AS LOW AS THE MID 60S FURTHER INLAND.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
THE PERSISTENT UPPER LEVEL LOW OVER THE GREAT LAKES REGION WILL
QUICKLY OPEN UP INTO A TROUGH AND BECOME ABSORBED BY AN EVEN
STRONGER UPPER LEVEL LOW DROPPING SOUTHEAST OUT OF THE UPPER
MISSISSIPPI VALLEY ON THURSDAY. AT THE SURFACE...A WEAK TROUGH/DEW
POINT BOUNDARY WILL CONTINUE TO SHIFT OFF THE COAST IN THE
MORNING...WITH DRIER AIR OVERSPREADING THE AREA IN ITS WAKE. THE
BULK OF THE PRECIPITATION APPEARS TO BE OFF THE COAST THURSDAY
MORNING AND WITH THE DRIER AIR WORKING INTO THE AREA AS THE DAY
PROGRESSES PLAN TO MAINTAIN A DRY FORECAST. A GOOD AMOUNT OF
SUNSHINE DURING THE DAY COMBINED WITH A DOWNSLOPE WIND COMPONENT
ALOFT WILL MAINTAIN ABOVE NORMAL TEMPERATURES...WITH HIGHS FORECAST
TO BE IN THE UPPER 80S ACROSS THE AREA AWAY FROM THE IMMEDIATE
COAST. NEAR NORMAL LOW TEMPERATURES IN THE LOWER TO MID 60S ARE
EXPECTED THURSDAY NIGHT.

SHORT WAVE ENERGY ROTATING AROUND THE BASE OF A CLOSED UPPER LEVEL
LOW WILL PASS NORTH OF THE REGION ON FRIDAY...PUSHING A STRONG COLD
FRONT ACROSS THE AREA FRIDAY AFTERNOON AND OFFSHORE FRIDAY EVENING.
STRONGER FORCING IN ASSOCIATION WITH THE SHORT WAVE TO THE NORTH AND
SLIGHTLY BETTER MOISTURE COULD RESULT IN SOME SPRINKLES OR LIGHT
SHOWERS FRIDAY AFTERNOON ACROSS THE CHARLESTON TRI-COUNTY AREA...BUT
OVERALL THE LACK OF DEEP MOISTURE SHOULD MAKE IT A DRY FRONTAL
PASSAGE. SOME COMPRESSIONAL HEATING AHEAD OF THE FRONT SHOULD KEEP
HIGH TEMPERATURES WELL INTO THE MID AND UPPER 80S ACROSS THE AREA
FOR ONE LAST DAY.

VERY STRONG COLD AIR ADVECTION WILL DEVELOP IN WAKE OF THE COLD
FRONT FRIDAY NIGHT...ALLOWING TEMPERATURES TO FALL INTO THE LOWER
50S IN MOST AREAS AWAY FROM THE COAST WITHIN A COUPLED NORTHWEST
FLOW.

A CLOSED UPPER LEVEL LOW WILL LIFT NORTHEAST ALONG THE MID-ATLANTIC
COAST ON SATURDAY AS CANADIAN HIGH PRESSURE BUILDS INTO THE REGION
FROM THE NORTHWEST. HIGH TEMPERATURES WILL BE WELL BELOW NORMAL ON
SATURDAY GIVEN THE MAGNITUDE OF COLD AIR ADVECTION TAKING PLACE
ALOFT WITH LOW LEVEL THICKNESS VALUES ONLY SUPPORTING HIGHS AROUND
70 OR IN THE LOWER 70S. HOWEVER...GIVING SOME CONSIDERATION TO THE
DOWNSLOPE FLOW ALOFT IN CONJUNCTION WITH SUNNY SKIES...THE FORECAST
WILL INDICATE HIGHS GENERALLY IN THE MID 70S.

LAKE WINDS...A LAKE WIND ADVISORY WILL LIKELY BE NEEDED ON FRIDAY
NIGHT FOLLOWING THE PASSAGE OF A STRONG COLD FRONT. RELATIVELY WARM
LAKE WATER TEMPERATURES AND STRONG COLD AIR ADVECTION ALOFT WILL
RESULT IN VERY FAVORABLE MIXING PROFILES OVER THE LAKE...WHICH
SHOULD HELP MIX MUCH OF THE 25-30 KT LOW LEVEL WINDS DOWN TO THE
LAKE SURFACE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
ANOTHER STRONG SHORTWAVE TROUGH IS PROGGED TO DIG THROUGH THE BASE
OF THE LONGWAVE TROUGH SUNDAY. THIS SHORTWAVE COULD PRODUCE SOME
CLOUDS BUT THE AIRMASS SHOULD REMAIN TOO DRY TO SUPPORT MEASURABLE
PRECIPITATION.

OTHERWISE...HIGH PRESSURE WILL REMAIN ANCHORED OVER THE REGION WITH
A COOL DRY AIRMASS AT LEAST THROUGH EARLY NEXT WEEK. LATE IN THE
FORECAST PERIOD...AS THE HIGH SHIFTS EAST THE FLOW COULD TURN
ONSHORE...MODIFYING THE AIRMASS AND PROMOTING A SLIGHTLY GREATER
CHANCE FOR A FEW SHOWERS TO PUSH ONSHORE. HOWEVER...THROUGH
WEDNESDAY POPS REMAIN BELOW 15 PERCENT WITH NO EXPLICIT MENTION OF
PRECIPITATION THROUGH MIDWEEK.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
THE FIRST 6-12 HOURS OF THE AVIATION FORECASTS DEPENDS HEAVILY ON
THUNDERSTORM DEVELOP ACROSS THE AREA. IT APPEARS STORMS WILL
REMAIN AWAY FROM KSAV AND ONE SHOWER HAS ALREADY QUICKLY PASSED
OVER KCHS. WILL CONTINUE JUST A CB MENTION AT BOTH SITES INTO THE
EVENING HOURS. OVERNIGHT...EXPECT ANY LINGERING SHOWERS AND
STORMS TO DISSIPATE THROUGH THE EARLY MORNING HOURS. MODEL AND
STATISTICAL GUIDANCE GIVES SOME DEGREE OF CIG AND VSBY
RESTRICTIONS THURSDAY MORNING...MAINLY AT KSAV. I HAVE OPTED TO
LEAVE OUT FOR NOW AS VSBYS COULD BE DEPENDENT ON AFTERNOON
THUNDERSTORM ACTIVITY AND RESULTING RAINFALL. ON THURSDAY...DRIER
AIR WILL BEGIN TO FILTER INTO THE REGION.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS WILL PREVAIL.

&&

.MARINE...
TONIGHT...THE WEAK SURFACE TROF THAT HAS BEEN NEARLY STATIONARY
JUST INLAND FOR THE PAST FEW DAYS WILL MOVE OFFSHORE AND OVER THE
LOCAL WATERS. THE PRESSURE GRADIENT DOES STRENGTHEN A BIT AND
WINDS WILL BE S TO SW AROUND 10 KTS WITHIN 20 NM...AND 10 TO 15
KTS IN THE OUTER WATERS. SEAS ARE CURRENTLY 2 TO 3 FEET IN THE
FORM OF A 9 TO 10 SECOND SWELL. THIS WILL CONTINUE...IF NOT
DECREASE SLIGHTLY...THROUGH THURSDAY MORNING. OVERALL CONDITIONS
WILL REMAIN BELOW SCA CRITERIA.

FRIDAY THROUGH MONDAY...A SOUTH/SOUTHWEST FLOW WILL PREVAIL FRIDAY
WITH SPEEDS GENERALLY 15 KT OR LESS AND SEAS OF 2-3 FT. A STRONG
COLD FRONT WILL PUSH OFFSHORE FRIDAY EVENING...SHIFTING WINDS
NORTHWEST AND EVENTUALLY NORTH. STRONG COLD AIR ADVECTION IN WAKE
OF THE FRONT WILL LIKELY SUPPORT SMALL CRAFT ADVISORY WINDS AND
POSSIBLY SEAS OVER MOST OF THE COASTAL WATERS AT TIMES THROUGH THE
WEEKEND. ALTHOUGH WINDS COULD DIMINISH A BIT EARLY NEXT WEEK...A
FAVORABLE FETCH WITHIN A NORTHEAST FLOW COULD KEEP SEAS ELEVATED.

RIP CURRENTS...A MODERATE RISK FOR RIP CURRENTS WILL BE MAINTAINED
FOR ALL BEACHES FOR THE REMAINDER OF TODAY DUE TO ONGOING TIDAL AND
LUNAR INFLUENCES...COMBINED WITH A PERSISTENT 3 FT SWELL AROUND 9
SECONDS.

&&

.TIDES/COASTAL FLOODING...
ASTRONOMICAL HIGH TIDES WILL CONTINUE THROUGHOUT THE WEEK...AND
AIDED BY OCCASIONAL INCREASES IN ONSHORE WINDS AND A LITTLE HIGHER
THAN NORMAL SURF...SHALLOW COASTAL FLOODING IS POSSIBLE...ESPECIALLY
ALONG THE SOUTH CAROLINA COAST.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

BSH/JAQ
Hazardous weather outlook, Sep 28, 3:22 PM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
422 PM EDT WED SEP 28 2011

GAZ117-119-139-141-SCZ048>051-291000-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
422 PM EDT WED SEP 28 2011

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

SEVERE THUNDERSTORMS...ISOLATED THUNDERSTORMS WILL AFFECT THE AREA THROUGH
MUCH OF TONIGHT. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE...MAINLY
INTO THIS EVENING...AND BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

COASTAL FLOODING...ELEVATED TIDES WILL CONTINUE THROUGH THE WEEK
ACROSS NORTH COASTAL GEORGIA AND SOUTH COASTAL SOUTH CAROLINA.
ADDITIONAL COASTAL FLOOD ADVISORIES COULD EVENTUALLY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

SCZ045-291000-
INLAND BERKELEY-
422 PM EDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...ISOLATED THUNDERSTORMS WILL AFFECT THE AREA THROUGH
MUCH OF TONIGHT. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE...MAINLY
INTO THIS EVENING...AND BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LAKE WINDS...WINDS WILL INCREASE FROM THE NORTHWEST FRIDAY NIGHT FOLLOWING
THE PASSAGE OF A STRONG COLD FRONT...AND A LAKE WIND ADVISORY FOR
LAKE MOULTRIE WILL LIKELY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>044-047-052-
291000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER-
TIDAL BERKELEY-
422 PM EDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...ISOLATED THUNDERSTORMS WILL AFFECT THE AREA THROUGH
MUCH OF TONIGHT. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE...MAINLY
INTO THIS EVENING...AND BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

AMZ330-350-352-354-370-374-291000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SOUTH SANTEE RIVER SC TO SAVANNAH GA EXTENDING FROM
20 NM TO 40 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
422 PM EDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...ISOLATED THUNDERSTORMS WILL AFFECT THE AREA THROUGH
MUCH OF TONIGHT. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE...AND
BE CAPABLE OF PRODUCING STRONG WIND GUSTS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 28, 2:27 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
327 PM EDT WED SEP 28 2011

SCZ045-050-282015-
CHARLESTON-INLAND BERKELEY-
327 PM EDT WED SEP 28 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES THROUGH 415 PM EDT...

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR DUNES WEST...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AWENDAW...BULL ISLAND...CAPE ISLAND...CAPE ROMAIN...CAPERS INLET...
GARRIS LANDING...HAMPTON PLANTATION STATE PARK...LIGHTHOUSE ISLAND...
MCCLELLANVILLE...MOUNT PLEASANT REGIONAL AIRPORT...PRICE INLET AND
SANTEE COASTAL RESERVE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3314 7926 3308 7933 3300 7936 3299 7950
      3303 7952 3301 7955 3299 7954 3301 7955
      3301 7957 3294 7961 3294 7957 3297 7955
      3290 7957 3281 7977 3297 7985 3306 7985
      3325 7948 3316 7935
TIME...MOT...LOC 1928Z 262DEG 17KT 3297 7975
Special weather statement, Sep 28, 3:02 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
402 PM EDT WED SEP 28 2011

GAZ088-SCZ040-282030-
ALLENDALE-SCREVEN-
402 PM EDT WED SEP 28 2011

...GUSTY WINDS WITH SHOWERS AND THUNDERSTORMS WILL IMPACT PORTIONS
OF SCREVEN AND ALLENDALE COUNTIES THROUGH 430 PM EDT...

AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS...ALONG A LINE EXTENDING FROM 6 MILES
NORTH OF MILLETT TO MILLETT...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALLENDALE...APPLETON...MARTIN...MILLETT AND SEIGLING...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH LITTLE OR NO LIGHTNING IS OCCURRING...THIS STORM IS CAPABLE
OF PRODUCING GUSTY WINDS WHICH MAY BLOW OVER TENTS...OUTDOOR
FURNITURE...AND HANGING OBJECTS. IF TIME PERMITS SECURE VULNERABLE
OBJECTS AND GO INSIDE A STURDY SHELTER.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3302 8159 3304 8157 3305 8157 3308 8162
      3310 8162 3316 8154 3311 8136 3312 8123
      3287 8133 3299 8163
TIME...MOT...LOC 2002Z 277DEG 20KT 3316 8150 3304 8158
Special weather statement, Sep 28, 3:12 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
412 PM EDT WED SEP 28 2011

SCZ045-050-282100-
CHARLESTON-INLAND BERKELEY-
412 PM EDT WED SEP 28 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES THROUGH 500 PM EDT...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM TIBWIN TO GARRIS
LANDING...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AWENDAW...BULL ISLAND...CAPE ISLAND...CAPE ROMAIN...GARRIS LANDING...
HAMPTON PLANTATION STATE PARK...LIGHTHOUSE ISLAND...MCCLELLANVILLE
AND SANTEE COASTAL RESERVE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3308 7933 3300 7936 3299 7950 3303 7953
      3299 7954 3298 7954 3300 7954 3301 7957
      3294 7961 3294 7957 3297 7955 3290 7957
      3286 7974 3317 7967 3326 7954 3324 7945
      3316 7935 3314 7926
TIME...MOT...LOC 2013Z 243DEG 10KT 3313 7951 3295 7965
Special weather statement, Sep 28, 3:14 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
414 PM EDT WED SEP 28 2011

SCZ040-282045-
ALLENDALE-
414 PM EDT WED SEP 28 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE COUNTY
THROUGH 445 PM EDT...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR AVERILL...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALLENDALE...APPLETON...BARTON...FAIRFAX...MARTIN...MILLETT...
SEIGLING...SYCAMORE AND ULMER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3316 8154 3311 8136 3312 8119 3306 8112
      3305 8110 3303 8108 3296 8120 3293 8124
      3291 8133 3298 8150 3301 8149 3306 8158
      3312 8159
TIME...MOT...LOC 2015Z 266DEG 19KT 3311 8147
Special weather statement, Sep 28, 3:56 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
456 PM EDT WED SEP 28 2011

SCZ050-282145-
CHARLESTON-
456 PM EDT WED SEP 28 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY
THROUGH 545 PM EDT...

AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR GARRIS LANDING...MOVING NORTHEAST AT 10
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AWENDAW...CAPE ISLAND...GARRIS LANDING...HAMPTON PLANTATION STATE
PARK...MCCLELLANVILLE AND SANTEE COASTAL RESERVE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3308 7933 3304 7934 3299 7948 3303 7953
      3298 7954 3301 7955 3300 7957 3294 7960
      3297 7955 3293 7957 3288 7970 3299 7976
      3314 7961 3316 7956 3315 7952 3322 7944
      3316 7935 3314 7926
TIME...MOT...LOC 2057Z 242DEG 10KT 3300 7965
Special weather statement, Sep 28, 4:14 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
514 PM EDT WED SEP 28 2011

SCZ043-044-282200-
DORCHESTER-INLAND COLLETON-
514 PM EDT WED SEP 28 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
COLLETON COUNTIES THROUGH 600 PM EDT...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR LODGE...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ASHTON...COLLETON...LODGE...PADGETTS...REEVESVILLE...SAINT GEORGE...
SMOAKS AND WILLIAMS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3309 8047 3298 8096 3307 8100 3310 8095
      3310 8093 3307 8090 3309 8089 3313 8090
      3314 8088 3328 8061
TIME...MOT...LOC 2115Z 252DEG 18KT 3311 8090

The radar

The Charleston,SC radar (KCLX), 73 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
September 28, 5:02 PM EST to 5:03 PM EST
Where
Dorchester County, 0.58 mi W of St George
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.180, -80.580

Law Enforcement reported power lines down in Saint George.

Thunderstorm Wind, Dorchester

When
September 28, 5:04 PM EST to 5:05 PM EST
Where
Dorchester County, 1.87 mi ESE of Rosinville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
33.240, -80.490

Law Enforcement reported 1 tree down near the intersection of Highway 178 and Gavins Road, 3 miles East Northeast of Indian Field.

Thunderstorm Wind, Berkeley

When
September 28, 5:32 PM EST to 5:33 PM EST
Where
Berkeley County, 1.87 mi WNW of Pigeon Bay
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.280, -80.260

Law Enforcement reported several trees down on powerlines near the intersection of Highway 311 and Poplar Hill Drive, 7 miles West-Southwest of Cross.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 347464, 347465, 347466.